Washington, 2016Tornado in Washington, August 9, 2016
August 9, 2016 · NWS OTX · 1 event in 1 county or zone
An area of low pressure moved through Eastern Washington and the resulting thunderstorms allowed a weak tornado to form near Spokane, WA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved through Eastern Washington and the resulting thunderstorms allowed a weak tornado to form near Spokane, WA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 9, 3:35 PM PST, 1 hour earlier.
Area forecast discussion, Aug 9, 3:35 PM PST, 1 hour before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PDT Tue Aug 9 2016
.SYNOPSIS...
A deep and slow moving low pressure system will move across the
area through Wednesday. This low will bring cooler temperatures
and the threat of showers and thunderstorms. A drying and warming
trend will develop late in the week before the next chance of
showers possibly Sunday. The hottest temperatures in the forecast
will be Saturday with above normal readings in the upper 80s and
90s.
&&
.DISCUSSION...
Tonight: Showers and thunderstorms will continue to pivot around an
upper-level low which is slowly tracking through the region. A
majority of the lightning strikes so far have been across SE WA
and the lower ID Panhandle where the center of the low and
afternoon sun breaks have resulted in 400-500 J/kg CAPE. The lack
of shear aloft is resulting in slow storm motion but also short-
lived bursts of moderate to heavy rain. Consequently, the heaviest
cells look to only be depositing between 0.30-0.50". Expect this
activity to continue for the next few hours then start to wane
after 5PM.
Meanwhile north and west of the low, a combination of a persistent
cloud shield and subsidence aloft has resulted in little to no
convective shower activity up to this point but this is expected
to change this evening. Some showers and stray thunderstorm may
impact the Northern Cascades but HRRR has been backing off on this
activity and CAMS indicate shallow convection up to this point.
East of the Hwy 97 corridor, specifically across the Okanogan
Highlands and Upper Columbia Basin, current thinking is a
disturbance pivoting on the backside of the low will bring a
renewed threat for showers and thunderstorms between 5-10PM. Once
developed, this activity is expected to drift east as the low
begins to track to the northeast. Confidence how fast this occurs
is low with some of the Hi-res modeling now stalling this feature
until after midnight. /sb
Thursday night through Tuesday: Warming and drying trend for Thur
night through Saturday as an upper level ridge builds along the
west coast and then moves inland Friday and Saturday. Saturday
will be the warmest day as the thermal trough intensifies over the
region. Temperatures will top out about 8 degrees above average
for this time of the year, or valley temps in the upper 80s to mid
90s. There continues to be some disagreement of the shortwave
trough that moves into the area Sat night/Sunday. The GFS has the
main energy moving across WA, while the ECMWF is slower and digs
the stronger energy to the south. Neither model shows anything too
terribly exciting...though the GFS is hinting at some moisture
streaming up from the south ahead of the front which could prompt
some nocturnal showers or thunderstorms during the overnight hours
and into early Sunday morning for SE WA and the central ID
Panhandle. For now have kept with the idea of an increase in
clouds and don't have any mention of weather. Sunday as the trough
moves through do have a mention of mountain showers and
thunderstorms, though the moisture fields seem to be lacking.
Winds will increase across the east slopes around Wenatchee and
into the Waterville Plateau and George area starting in the
afternoon and continuing through the night. Once the trough exits
to our east Sunday night/early Monday we get under a broad
westerly flow. Models are not suggesting any sort of cool down
per-se and so have increased temps Mon and Tue back up above
average for this time of the year. /Nisbet
&&
.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will continue to
pivot around an upper tonight as it migrates east-northeast from
southeast WA/lower ID into western MT by morning. The threat of
thunderstorms will be best before 11 PM, though a few may linger
overnight. The best threat be over the eastern TAF sites with the
main impacts potential as locally heavy rain, with hail and
lightning secondary threat. Brief MVFR conditions possible in the
heavier storms/showers but VFR conditions are expected to
dominate. EAT will see some breezy conditions this evening on the
backside of the low. Going into Wednesday the main threat of
showers/t-storms will shift toward north and eastern mountains,
while the remainder of the TAF sites dry out. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 77 58 85 60 88 / 50 20 10 10 0 0
Coeur d'Alene 52 75 54 84 56 86 / 50 20 10 10 0 0
Pullman 52 76 52 84 53 88 / 50 10 10 10 0 0
Lewiston 56 83 59 90 63 94 / 50 10 10 10 0 0
Colville 55 79 54 87 54 91 / 50 30 20 10 0 0
Sandpoint 52 72 51 80 52 84 / 50 30 20 10 10 0
Kellogg 50 70 51 79 54 83 / 70 30 20 10 10 0
Moses Lake 55 83 57 90 59 94 / 20 10 10 0 0 0
Wenatchee 55 84 61 89 64 93 / 10 10 10 0 0 0
Omak 56 85 59 91 62 93 / 30 20 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 9, 4:02 PM PST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
502 PM PDT TUE AUG 9 2016
IDZ001>004-026-027-WAZ031>038-041>044-110015-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
502 PM PDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Tornado, Spokane
- When
- August 9, 4:35 PM PST to 4:45 PM PST
- Where
- Spokane County, 2 mi NE of (Ska)fairchild Afb
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 47.651, -117.620
A member of the public reported a very weak and short lived tornado. It was further noted to be more or less a cold core funnel tha briefly touched down off of Flint Road about 2 miles northeast of Airway Heights, WA. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642267.